Toxic hepatitis is an inflammation of the liver caused by chemicals. Among these chemicals are drugs, industrial solvents and pollutants. The symptoms of toxic hepatitis are yellowing of the skin and whites of the eyes (jaundice), itching, and abdominal pain in the upper right portion of the abdomen, fatigue, loss of appetite, nausea and vomiting, rash, weight loss. Spain has a medium endemicity of hepatitic C infection among central Europe countries and Italy. The prevalence is very low in people under 20 years of age and it increases from age 30 years. Prisoners and drug addicts have the highest infectious rates, between 40% and 98%.
Treatment includes avoiding exposure to the suspected toxin or chemical. If the liver damage was caused by an overdose of acetaminophen, acetylcysteine should be administered within 16 hours. Liver transplantation may be necessary in cases of irreversible damage to the liver. Patients should take medications only as directed by the physician. An individual needs to take extreme care when taking herbal supplements and sure to discuss the supplements with the physician before taking it.